Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 10, 2004, 4:00 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2004, 4:00 PM MST (23:00 UTC)
- Expired
- Apr 10, 2004, 5:00 PM MST
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 3 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 11:55 AM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 102300 SVRPSR AZC013-021-110000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 359 PM MST SAT APR 10 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...SUN LAKES...MESA...GILBERT...CHANDLER NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...FLORENCE JUNCTION...FLORENCE... COOLIDGE...CASA GRANDE...APACHE JUNCTION * UNTIL 500 PM MST * AT 352 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FOUNTAIN HILLS TO 25 MILES WEST OF CASA GRANDE...AND MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GILBERT BY 404 PM MST APACHE JUNCTION BY 426 PM MST QUEEN CREEK BY 428 PM MST CASA GRANDE BY 448 PM MST FLORENCE JUNCTION...COOLIDGE...ARIZONA CITY AND 9 MILES NORTHWEST OF FLORENCE BY 500 PM MST LAT...LON 3371 11166 3285 11227 3259 11168 3346 11107 $$ ESTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:05 AM MST, 5 hours 55 minutes earlier.
Area forecast discussion, Apr 10, 10:05 AM MST, 5 hours 55 minutes before
AZZ020>028-CAZ030>033-102245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1005 AM MST SAT APR 10 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A WEATHER DISTURBANCE OVER UTAH WILL MOVE SOUTH THIS AFTERNOON THROUGH EARLY SUNDAY. AS IT APPROACHES...SCATTERED SHOWERS AND THUNDERSTORMS...WITH STRONG GUSTY WINDS AND THE POSSIBILITY OF SMALL HAIL...WILL LIKELY AFFECT PORTIONS OF SOUTH-CENTRAL ARIZONA THIS AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY OVER THE HIGHER TERRAIN OF SOUTH CENTRAL ARIZONA...AS THE DISTURBANCE MOVES SLOWLY SOUTH ACROSS CENTRAL AND SOUTHERN ARIZONA. IT WILL BE COOLER SUNDAY...ESPECIALLY OVER SOUTH CENTRAL ARIZONA. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE SOUTHWEST UNITED STATES MONDAY AND TUESDAY...RESULTING IN A RETURN TO DRY AND WARMER WEATHER. && .DISCUSSION... HIGH-AMPLITUDE UPPER RIDGE IN PLACE ALONG WEST COAST...PLACING OUR FORECAST AREA UNDER NORTH TO NORTHWEST FLOW ALOFT. STRONG UPPER LOW...WITH 500 MB HEIGHT OF 5580 M...WAS CENTERED NEAR UTAH-COLORADO BORDER AS OF 15Z...HAS BEEN MOVING TOWARD THE SOUTH ...AND WILL MOVE ACROSS ARIZONA LATER TODAY THROUGH SUNDAY MORNING. COLDEST MID- TROPOSPHERIC AIR (500 MB TEMPS -25 TO -26 C) EXISTS FROM ELKO TO GRAND JUNCTION. AXIS OF MAXIMUM CYCLONIC SHEAR EXTENDS ACROSS SOUTH CENTRAL UTAH TO SOUTH-CENTRAL NEVADA. N-S ORIENTED UPPER LEVEL (300-250 MB) JET EXTENDS FROM SPOKANE TO DESERT ROCK. SURFACE PLOTS INDICATE THAT SFC COLD FRONT HAS REACHED EXTREME SOUTHERN UTAH. IMPRESSIVE LOW-MID TROPOSPHERIC TEMPERATURE LAPSE RATES OBSERVED ON FLAGSTAFF AND TUCSON SOUNDINGS SUPPORT EXISTENCE OF CAPE...WITH 500 MB LI OF -2 TO -3 F BASED ON A WELL MIXED LOWEST 200 MB LAYER. SURFACE DEW POINTS HAVE LOWERED BY 8 TO 16 DEGREES OVER SOUTHERN UTAH AND THE NORTHERN THIRD OF ARIZONA SINCE YESTERDAY MORNING...AND FLAGSTAFF SOUNDING SHOWS DRYING MOST PRONOUNCED AT AND ABOVE 550 MB LVL. PRECIPITABLE WATER 0.27 AT FLAGSTAFF (DOWN 0.12 SINCE YESTERDAY AM)...BUT REMAINED AT 0.68 AT TUCSON (NO CHANGE FROM YESTERDAY AM). SURFACE DEW POINTS OVER SOUTHERN AZ WERE MAINLY IN THE MID 40S THIS MORNING...LITTLE CHANGED FROM YESTERDAY (EXCEPT AT YUMA...WHERE VERY SHALLOW SE WIND HAS LED TO MID-50S DEW POINT AS OF 9 AM). BETWEEN 7 AND 8 AM PST...BLYTHE TEMPERATURE ROSE 12 DEGREES WHILE THE DEW POINT FELL 13 DEGREES...INDICATING THAT DRIER AIR WILL OVERSPREAD MUCH OF FAR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. AS WAS THE CASE YESTERDAY...WILL SEE DEW POINTS LOWER DURING THE AFTERNOON DUE TO MIXING...BUT STILL STAY AT OR ABOVE CLIMO AT MOST LOCALES. MORNING NUMERICAL GUIDANCE INDICATES THAT DEEP LAYERED ASCENT WILL OCCUR ACROSS NORTHERN AZ BY MIDDAY...THEN OVERSPREAD SOUTH-CENTRAL AZ BY MID-LATE AFTERNOON...AS UPPER LOW AND ASSOCIATED COLD FRONT APPROACH THE AREA. COMBINATION OF SURFACE HEATING AND SYNOPTIC SCALE FORCING WILL FURTHER STEEPEN THE ALREADY-IMPRESSIVE LAPSE RATE...AND INCREASE THE LIKELIHOOD OF LOCALLY STRONG SHOWERS AND THUNDERSTORMS OVER MAINLY SOUTH CENTRAL AZ THIS AFTERNOON AND EVENING. COULD SEE VERY STRONG WINDS WITH THE STRONGEST STORMS...ESPECIALLY OVER THE LOWER DESERT...WHILE SMALL HAIL WILL BE POSSIBLE MAINLY OVER THE HIGHER TERRAIN. WILL ISSUE A HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THE POTENTIAL FOR ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING...MAINLY OVER SOUTH CENTRAL AZ. FORECAST/GRIDS IN GOOD SHAPE...NO UPDATES. .PSR...WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && DG
Hazardous weather outlook, Apr 10, 10:47 AM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1047 AM MST SAT APR 10 2004 AZZ022>024-027-028-110000- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1047 AM MST SAT APR 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA...AND INCLUDES THE GREATER PHOENIX AREA. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...MAINLY AFTER 2 PM. THE BEST CHANCE FOR A STORM WILL BE OVER NORTHERN AND EASTERN MARICOPA COUNTY AS WELL AS SOUTHERN GILA COUNTY...FROM MID AFTERNOON THROUGH EARLY EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. AREAS OF BLOWING DUST COULD LEAD TO BRIEF PERIODS OF REDUCED VISIBILITY...MAINLY OVER THE LOWER ELEVATIONS. SMALL HAIL...BRIEF HEAVY RAIN...AND INTENSE CLOUD TO GROUND LIGHTNING ARE POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE TOWARD THE SOUTHEAST AT 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER SOUTHERN GILA COUNTY SUNDAY. AZZ021-026-110000- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 1047 AM MST SAT APR 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTHWEST ARIZONA. .DAY ONE...TODAY A FEW THUNDERSTORMS MAY DEVELOP OVER FAR EAST PORTIONS OF LA PAZ AND YUMA COUNTIES THIS AFTERNOON...PRIMARILY OVER THE HIGHER TERRAIN. A STORM WILL MOST LIKELY OCCUR FROM MID AFTERNOON THROUGH EARLY EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. AREAS OF BLOWING DUST COULD LEAD TO BRIEF PERIODS OF REDUCED VISIBILITY. SMALL HAIL...BRIEF HEAVY RAIN...AND INTENSE CLOUD TO GROUND LIGHTNING ARE POSSIBLE. INDIVIDUAL STORMS WILL MOVE TOWARD THE SOUTHEAST AT 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:33 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.